Alert archive / Indiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 106, NWS Indianapolis, IN

May 12, 2011Daviess County, Greene County, Martin County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 12, 2011, 7:06 PM EDT for Daviess County, Greene County, Martin County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2011, 7:06 PM EDT (23:06 UTC)
Expired
May 12, 2011, 7:30 PM EDT
In force
24 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Daviess County, IN, Greene County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 95 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

179 
WUUS53 KIND 122306
SVRIND
INC027-055-101-122330-
/O.NEW.KIND.SV.W.0106.110512T2306Z-110512T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
706 PM EDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DAVIESS COUNTY IN SOUTHWEST INDIANA...
  SOUTHEASTERN GREENE COUNTY IN SOUTHWEST INDIANA...
  NORTHERN MARTIN COUNTY IN SOUTHWEST INDIANA...

* UNTIL 730 PM EDT

* AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES NORTHEAST OF WASHINGTON...OR 23 MILES NORTHEAST OF
  PETERSBURG...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ODON AROUND 720 PM EDT...
  BURNS CITY AROUND 725 PM EDT...
  CRANE AROUND 730 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3877 8717 3906 8687 3891 8668 3889 8668
      3867 8703
TIME...MOT...LOC 2306Z 225DEG 22KT 3877 8703
WIND...HAIL 60MPH 1.00IN

$$

CP
1 follow-up statement
808 
WWUS53 KIND 122321
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
721 PM EDT THU MAY 12 2011

INC027-055-101-122330-
/O.CON.KIND.SV.W.0106.000000T0000Z-110512T2330Z/
DAVIESS-GREENE-MARTIN-
721 PM EDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DAVIESS...SOUTHEASTERN GREENE AND NORTHERN MARTIN COUNTIES UNTIL 730
PM EDT...

AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14 MILES
SOUTH OF BLOOMFIELD...OR 27 MILES WEST OF BEDFORD...MOVING NORTHEAST
AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRANE AROUND 730 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3875 8697 3882 8708 3906 8687 3891 8668
      3889 8668
TIME...MOT...LOC 2321Z 225DEG 22KT 3883 8698
WIND...HAIL 60MPH 1.00IN

$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:54 PM EDT, 12 minutes earlier.

Area forecast discussion, May 12, 6:54 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
654 PM EDT THU MAY 12 2011

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW

&&

.SYNOPSIS...THE TASTE OF SUMMER ACROSS CENTRAL INDIANA THE PAST
FEW DAYS IS EXPECTED TO WANE OVER THE NEXT COUPLE OF DAYS AS LOW
PRESSURE OVER THE PLAINS SETTLES ACROSS INDIANA...BRINGING COOLER
TEMPERATURES ALONG WITH CHANCES FOR RAIN SHOWERS.

THE LOW IS EXPECTED TO LINGER NEAR INDIANA THROUGH MUCH OF NEXT
WEEK...PROVIDING COOL NORTHWEST FLOW ALONG WITH DAILY CHANCES FOR
LIGHT RAIN SHOWERS EACH DAY.

&&

.NEAR TERM /THIS EVENING AND TONIGHT/...
UPPED POPS AND THUNDERSTORM WORDING TO SCATTERED FOR THE REST OF
THE EVENING AND EARLY INTO THE TONIGHT PERIOD BASED ON INSTABILITY
ACROSS THE AREA AND CURRENT RADAR TRENDS IN EASTERN ILLINOIS AND
SOUTHERN INDIANA. THUNDERSTORMS JUST TO OUR WEST ARE FIRING ON THE
LEADING EDGE OF A SHORTWAVE AND ARE GENERALLY MOVING NORTHEAST AND
THIS SHOULD CONTINUE THROUGH THE NEXT FEW HOURS. EXPECT MAJORITY
OF STORMS TO DIMINISH WITHIN A COUPLE HOURS OF SUNSET WITH WANING
INSTABILITY AND SHORTWAVE OUT OF THE AREA BY THEN.

LOW TEMPERATURES IN THE MID TO UPPER 60S STILL LOOK GOOD. WILL
EVALUATE FOG POTENTIAL LATER IN SHIFT ONCE AREAL EXTENT OF
RAINFALL AND QPF ARE DETERMINED...AS ANY APPRECIABLE PRECIPITATION
OVER A WIDE ENOUGH AREA THIS EVENING/EARLY TONIGHT COULD GREATLY
ENHANCE FOG POTENTIAL.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...

MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN...BUT
DIFFER SIGNIFICANTLY WITH TEMPERATURES ON SATURDAY. WILL USE A
BLEND OVERALL.

MAIN FORECAST CHALLENGE WILL BE POPS.

WATER VAPOR IMAGERY SHOWS UPPER LOW OVER WESTERN KS AND THIS
FEATURE IS EXPECTED TO PIVOT TOWARD CENTRAL INDIANA ON
FRIDAY...REACHING THE OHIO VALLEY ON SATURDAY. FORECAST SOUNDINGS
CONTINUE TO SHOW EASILY REACHABLE CONVECTIVE TEMPERATURES ON
FRIDAY WITH OVER 1000 J/KG OF CAPE ALOFT. TIME HEIGHT SECTIONS
FAIL TO INDICATE MUCH IN THE WAY OF BROAD LIFT. THUS WITH THE
APPROACHING UPPER LOW AND DAYTIME HEATING WILL NEED TO INCLUDE
CHANCE FOR AFTERNOON TSRA. MAVMOS POPS SEEM QUITE REASONABLE.
GIVEN THE WARM AIR IN PLACE AND DAYTIME HEATING EXPECTED...WILL
TREND HIGHS AT OR ABOVE MAVMOS.

UPPER LOW PUSHES INTO SOUTHERN INDIANA ON FRIDAY NIGHT. FORECAST
SOUNDINGS AND TIME HEIGHT SECTIONS REVEAL DEEP SATURATION ALONG
WITH STRONG BROAD LIFT. BEST CHANCES FOR RAIN SHOULD BE IN THE
SOUTHERN PARTS OF THE FORECAST AREA AND WILL RAISE POPS AT THOSE
LOCATIONS...AND STICK CLOSE TO MAVMOS ACROSS THE NORTH. GIVEN THE
EXPECTED CLOUDS AND RAIN WILL TREND LOW TEMPERATURES WARMER THAN
MAVMOS.

THE UPPER LOW IS EXPECTED TO LINGER ACROSS THE OHIO VALLEY ON
SATURDAY AND SATURDAY NIGHT...BRINGING COOLER TEMPERATURES ON
NORTHWEST WINDS. PLENTY OF MOISTURE APPEARS AVAILABLE AS FORECAST
SOUNDINGS SHOW A SATURATED COLUMN. ALTHOUGH HEAVY RAIN IS NOT
EXPECTED...A LONG PERIOD OF LIGHT OF VERY LIGHT RAIN APPEARS
LIKELY. THIS WILL PREVENT THE NEED FOR ANY KIND OF FLOOD WATCH AT
THIS TIME. THUS WILL RAISE POPS AND TRENDS HIGHS COOLER THAN
MAVMOS ON SATURDAY AND LOWS COOLER THAN MAVMOS.

THE LOW FINALLY BEGINS TO DEPART ON SUNDAY...HOWEVER ANOTHER
TROUGH IS EXPECTED TO PIVOT ACROSS THE STATE DURING THE AFTERNOON
HOURS. ONCE AGAIN THIS WILL LEAD TO RAIN CHANCES AND WILL TREND
POPS INTO THE LIKELY CATEGORY. AGAIN WITH CLOUDS AND RAIN EXPECTED
WILL BE TRENDING HIGHS COOLER THAN MAVMOS AND LOWS WARMER THAN
MAVMOS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

ECMWF AND GFS ARE IN AGREEMENT THAT A LARGE UPPER LOW WILL LINGER
NEAR INDIANA MUCH OF NEXT WEEK AND BE THE MAJOR PLAYER IN THE
WEATHER. BEST CHANCES FOR RAIN APPEAR TO BE ON SUNDAY NIGHT AS THE
UPPER LOW SWINGS ACROSS STATE AND MOVES EAST ON MONDAY.

HOWEVER BLOCKING OMEGA PATTERN BEGIN TO SET UP WITH COOL NORTHWEST
FLOW IN PLACE MONDAY THROUGH TUESDAY...WITH THE UPPER LOW JUST
EAST OF INDIANA. BU TUESDAY INTO WEDNESDAY...THE LOW PRESSURE
SYSTEM APPEARS TO BEGIN TO RETROGRADE...ONCE AGAIN PIVOTING
TROUGHS ACROSS INDIANA IN THE COOL NW CYCLONIC FLOW. THUS GIVEN
OUR PROXIMITY TO THE LOW WILL NEED TO KEEP AT LEAST SLIGHT CHANCE
POPS IN THE FORECAST FOR NOW...ESPECIALLY AS ANY SLIGHT DEVIATIONS
IN THE PATTERN COULD RESULT IN A SLOWER PROGRESSION AND THE LOW
LINGERING CLOSER TO INDIANA FOR MUCH OF THE WEEK.

GIVEN THE COOLER LOW AND EXPECTED RAIN...HPC TEMPS SEEM VERY
REASONABLE...WITH COOL DAYS AND NIGHTS AND HAVE STUCK CLOSE TO THEM.

&&

.AVIATION.../DISCUSSION FOR THE 13/00Z TAF ISSUANCE/...

SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS WEST CENTRAL INDIANA
LATYE THIS AFTERNOON JUST AHEAD OF AN UPPER LEVEL DISTURBANCE AND IN
AN UNSTABLE ATMOSPHERE AND WEAK CAP. ACTIVITY SHOULD CONTINUE
THROUGH JUST AFTER SUNSET. AFTER THAT ONLY ISOLATED THUNDERSTORMS
THE REST OF THE NIGHT WITH THE LOSS OF THE SUNSHINE. NOT SURE IF THE
ACTIVITY WILL HOLD TOGETHER BY THE TIME IT REACHES AS FAR EAST AS
IND AND BMG...SO JUST HAVE AN HOUR OF CB'S FROM 01Z TO 02Z THERE
BASED ON PROJECTED STORM TRACKS. AFTER THAT WITH ISOLATED NATURE OF
THE STORMS...WILL LEAVE CB'S OUT UNTIL TOMORROW AFTER 18Z WHEN UPPER
LOW GETS CLOSER ALLOWING FOR MORE FORCING FOR THUNDERSTORMS.

WITH LIGHT TO CALM WINDS AGAIN TONIGHT...WILL BRING IN A COUPLE OF
HOURS OF MVFR FOG SAVE IND AS HAS BEEN THE CASE IN THIS STAGNANT
AIRMASS THE LAST COUPLE OF DAYS. IF A THUNDERSTORM MOVES OVER A TAF
SITE THIS EVENING...THE FOG COULD BE WORSE THERE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...PUMA
NEAR TERM...CP
SHORT TERM...PUMA
LONG TERM....PUMA
AVIATION...MK
Hazardous weather outlook, May 12, 2:33 PM EDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
233 PM EDT THU MAY 12 2011

INZ021-028>031-035>049-051>057-060>065-067>072-131845-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
233 PM EDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND EVENING.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
WHILE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS...SMALL HAIL...LOCALLY HEAVY RAINFALL AND DANGEROUS
LIGHTNING...AN OUTBREAK OF SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

FLOODING WILL CONTINUE ALONG AREA RIVERS. CHECK THE LATEST FLOOD
STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FLOODING IS EXPECTED TO CONTINUE ALONG AREA RIVERS THROUGH THE
REST OF THE WEEK. CHECK THE LATEST FLOOD STATEMENTS FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND SATURDAY. WHILE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...SMALL
HAIL...LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING...OUTBREAKS
OF SEVERE WEATHER ARE NOT EXPECTED AT THIS TIME.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON MONDAY THROUGH
THURSDAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE...HOWEVER
LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Special weather statement, May 12, 7:02 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
702 PM EDT THU MAY 12 2011

INZ061-068-122330-
DAVIESS-GREENE-
702 PM EDT THU MAY 12 2011

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN DAVIESS AND GREENE
COUNTIES UNTIL 730 PM EDT...

AT 701 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF LINTON...OR 25 MILES NORTHEAST
OF VINCENNES...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
NEWBERRY AND LYONS AROUND 720 PM EDT...
BLOOMFIELD AND SWITZ CITY AROUND 730 PM EDT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3885 8717 3884 8714 3887 8715 3886 8713
      3887 8714 3888 8712 3889 8713 3889 8712
      3890 8712 3891 8723 3913 8697 3896 8679
      3881 8713
TIME...MOT...LOC 2302Z 230DEG 17KT 3888 8713

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:02 PM EDTSpecial Weather StatementINDGreene28 min
May 12, 7:30 PM EDTSpecial Weather StatementINDGreene30 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.